Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 67, NWS La Crosse, WI

June 20, 1997Chickasaw County, Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 20, 1997, 11:03 PM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 11:03 PM CDT (04:03 UTC)
Expired
Jun 21, 1997, 12:00 AM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Chickasaw County, IA, Floyd County, IA

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 11:20 PM CDTHail 1.75Charles City, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WUUS1 KLSE 210405 RRA
SVRLSE
IAC037-067-210500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1103 PM CDT FRI JUN 20 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN FLOYD COUNTY - NORTHEASTERN IOWA
    SOUTHERN CHICKASAW COUNTY - NORTHEASTERN IOWA

* UNTIL 1200 AM CDT
 
* SOME LOCATIONS AFFECTED
    POWERSVILLE
    NASHUA
    REPUBLIC

* AT 1103 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES SOUTHEAST OF MASON CITY OR JUST
  SOUTHWEST OF POWERSVILLE. THE STORM WAS MOVING EAST AT 15 MPH.

* THE STORM WILL BE NEAR NASHUA BY 1120 PM AND HIGHWAY 63 SOUTH OF
  NEW HAMPTON BY 1140 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.


RACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:45 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 20, 8:45 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
845 PM CDT FRI JUN 20 1997

FORECAST CONCERN CONTINUES TO BE THUNDERSTORM CHANCES OVERNIGHT.

LATEST MESO-ANALYSIS CONTINUED TO SHOW THE QUASI-STATIONARY FRONT FROM
NW IA-MCW-LSE-MKE. ANOTHER BOUNDARY...SHOWN NICELY ON KMPX 88D...RAN
FROM EAU-MKT. VERY JUICY AIR WAS OVER THE REGION...WITH 70F DEW POINTS
NOSING UP INTO NE IA AND SW WI. A CAP IN THE MID LEVELS WAS KEEPING
CONVECTION AT BAY ACROSS MOST OF THE FORECAST AREA THIS EVENING.

21Z RUC APPEARED TO HAVE A GOOD HANDLE ON THE WEATHER SITUATION. BEST
850 MB JET MAX WAS STARTING TO SET UP SHOP OVER KS INTO NEBR. SEVERE
THUNDERSTORMS THERE WILL DEVELOP INTO AN MESOSCALE CONVECTIVE COMPLEX
AND TRANSLATE EWD INTO IA...CLIPPING NE IA AND SW WI AFTER MIDNIGHT.
OTHERWISE...WE THINK THAT AS THE LOW LEVEL WIND FLOW INCREASES AND
IMPINGES ON THE QUASI-STATIONARY FRONT...ELEVATED CONVECTION WILL ONCE
AGAIN FORM OVER THE REGION AND MOVE EAST.

THE SEVERE WEATHER THREAT APPEARS TO HAVE DIMINISHED...SO WILL BE
REMOVING THAT WORDING FROM THE ZONES. MOST THUNDERSTORMS THE REMAINDER
OF THE NIGHT WILL BE EFFICIENT RAIN PRODUCERS.

COORDINATED WITH KGRB/KMKX.  LOOK FOR NEW ZONES BY 9PM.

RACY

In the hours before

Special weather statement, Jun 20, 6:56 PM CDT, 4 hours 7 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
656 PM CDT FRI JUN 20 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE OVERNIGHT...

VERY UNSTABLE AIR CONTINUED TO SIT OVER THE REGION THIS EVENING...WITH
THE MOST UNSTABLE AIR OVER NORTHEAST IOWA INTO EXTREME SOUTHWEST
WISCONSIN. SATELLITE IMAGERY AND RADAR WERE BEGINNING TO SHOW THAT
THUNDERSTORMS WERE INTENSIFYING OVER NORTHERN IOWA INTO SOUTH CENTRAL
WISCONSIN WHERE THE BEST THERMODYNAMICS WERE LOCATED. ELSEWHERE...ONLY
WIDELY SCATTERED SHOWERS WERE NOTED.

THE BEST CHANCE OF SEVERE WEATHER NOW APPEARS TO BE OVER NORTHEAST IOWA
INTO EXTREME SOUTHWEST WISCONSIN ALONG THE WISCONSIN RIVER. LARGE
HAIL...DAMAGING WINDS AND TORRENTIAL RAINS ARE POSSIBLE WITH A FEW OF
THE STORMS.

ELSEWHERE...ANOTHER BOUNDARY EXTENDING FROM EAU CLAIRE TO MANKATO MAY
SPARK A FEW THUNDERSTORMS THROUGH MIDNIGHT AS IT HEADS SOUTH INTO THE
ROCHESTER...LA CROSSE AND BLACK RIVER FALLS AREAS. THESE STORMS MAY ALSO
BECOME SEVERE...BUT THE THREAT IS LESS THAN FURTHER SOUTH.

A LARGE COMPLEX OF THUNDERSTORMS GATHERING STRENGTH OVER NORTHERN
NEBRASKA MAY CLIP PORTIONS OF NORTHEAST IOWA AND SOUTHERN WISCONSIN
AGAIN LATER TONIGHT.  THE MAIN WEATHER STORY WITH THESE THUNDERSTORMS
WILL BE HEAVY RAINS.

STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION WILL BE
POSSIBLE THIS EVENING.

RACY
Special weather statement, Jun 20, 9:56 PM CDT, 1 hour 7 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT FRI JUN 20 1997

...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PARTS OF THE AREA...

AT MID EVENING...A NEARLY STATIONARY FRONT WAS DRAPED ACROSS NORTHERN
IOWA INTO SOUTHERN WISCONSIN. UNSTABLE AIR WAS NOTED OVER THE
AREA...BUT THE BEST INSTABILITY WAS LOCATED OVER NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN. RADAR AND SATELLITE PICTURES SHOWED THUNDERSTORMS
RAPIDLY FORMING OVER NORTH CENTRAL IOWA INTO NEBRASKA WITH THE
REMAINDER OF THE AREA SEEING SCATTERED SHOWERS.

THE BEST THREAT OF SEVERE WEATHER WILL BE FOR NORTHEAST IOWA AND
EXTREME SOUTHWEST WISCONSIN FROM 11PM THROUGH 6AM. THE SEVERE WEATHER
LOCATED OVER NORTHWEST IOWA WILL TRACK EAST AND CLIP THOSE LOCALES
LATER TONIGHT.  MEANWHILE...OTHER AREAS SOUTH OF A ROCHESTER
MINNESOTA-ADAMS WISCONSIN LINE HAVE JUST A VERY SLIM CHANCE OF SEVERE
WEATHER OVERNIGHT.  OVER FAR NORTH CENTRAL WISCONSIN...ONLY SCATTERED
SHOWERS AND THUNDERSTORMS ARE ANTICIPATED.

THE MAIN THREAT OF SEVERE WEATHER OVER THE SLIGHT RISK AREA WILL BE
LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS.

NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN STORM SPOTTER GROUPS ARE
ADVISED TO REMAIN ALERT AS ACTIVATION MIGHT BE NEEDED LATER THIS
EVENING.

RACY
Special weather statement, Jun 20, 10:00 PM CDT, 1 hour 3 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT FRI JUN 20 1997

...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PARTS OF THE AREA...

AT MID EVENING...A NEARLY STATIONARY FRONT WAS DRAPED ACROSS NORTHERN
IOWA INTO SOUTHERN WISCONSIN. UNSTABLE AIR WAS NOTED OVER THE
AREA...BUT THE BEST INSTABILITY WAS LOCATED OVER NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN. RADAR AND SATELLITE PICTURES SHOWED THUNDERSTORMS
RAPIDLY FORMING OVER NORTH CENTRAL IOWA INTO NEBRASKA WITH THE
REMAINDER OF THE AREA SEEING SCATTERED SHOWERS.

THE BEST THREAT OF SEVERE WEATHER WILL BE FOR NORTHEAST IOWA AND
EXTREME SOUTHWEST WISCONSIN FROM 11PM THROUGH 6AM. THE SEVERE WEATHER
LOCATED OVER NORTHWEST IOWA WILL TRACK EAST AND CLIP THOSE LOCALES
LATER TONIGHT.  MEANWHILE...OTHER AREAS SOUTH OF A ROCHESTER
MINNESOTA-ADAMS WISCONSIN LINE HAVE JUST A VERY SLIM CHANCE OF SEVERE
WEATHER OVERNIGHT.  OVER FAR NORTH CENTRAL WISCONSIN...ONLY SCATTERED
SHOWERS AND THUNDERSTORMS ARE ANTICIPATED.

THE MAIN THREAT OF SEVERE WEATHER OVER THE SLIGHT RISK AREA WILL BE
LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS.

NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN STORM SPOTTER GROUPS ARE
ADVISED TO REMAIN ALERT AS ACTIVATION MIGHT BE NEEDED LATER THIS
EVENING.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:10 AM CDTSevere Thunderstorm WarningARXFayette60 min
Jun 21, 1:07 AM CDTSevere Thunderstorm WarningARXClayton, Fayette63 min
Jun 21, 2:10 AM CDTSevere Thunderstorm WarningARXClayton35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.